Alabama, 2006

Damaging Wind in Alabama, April 21, 2006

April 21, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 21, 1:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 21, 1:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT FRI APR 21 2006

.UPDATE...

A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH CENTRAL
ALABAMA UNTIL 9 PM. ISOLATED STORMS ARE ALREADY POPPING AHEAD OF
TONIGHTS MAIN FEATURE...WHICH LOCATED OVER WRN MS AND LA.
ISOLATED STORMS THIS AFTERNOON WILL BE HAILERS WITH DAMAGING
WINDS...JUST LIKE THE LAST COUPLE OF DAYS. WORKING IN OUR
FAVOR...THIS AFTERNOONS CONVECTION COULD HELP TO STABILIZE
(SOMEWHAT) THE ATMOSPHERE AHEAD OF TONIGHTS SQUALL-LINE. THIS
BASICALLY MEANS TONIGHTS ACTIVITY MIGHT NOT BE AS INTENSE. AS FOR
THE SQUALL-LINE...IT SHOULD REACH WRN AL AROUND 5 PM AND WORK ITS
WAY SLOWLY ACROSS THE STATE. THE LINE WILL CLEAR ERN AL BY 3 AM.
THINKING IT WILL ROUGHLY BE SOUTH OF A LINE FROM TUSCALOOSA...TO
BIRMINGHAM...TO GADSDEN. A MORE IN- DEPTH DISCUSSION WILL BE OUT
BY 4 PM.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
ALC001-007-009-015-017-019-021-027-029-037-047-051-055-057-063-
065-073-075-085-091-093-101-105-107-111-115-117-119-121-123-125-
127-133-220100-

&&

JONES/90
Hazardous weather outlook, Apr 21, 11:05 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT FRI APR 21 2006

ALZ011>015-017>050-221130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1205 PM CDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN NOON AND 300 PM
AND MAY PRODUCE SOME HAIL AND GUSTY WINDS.

OTHERWISE WIDESPREAD SEVERE WEATHER IS POSSIBLE AREA WIDE...MAINLY
LATE THIS AFTERNOON AND TONIGHT.  LARGE HAIL UP TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS UP TO 65 MPH ARE EXPECTED TO BE THE MAIN
THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY IN WEST
ALABAMA BETWEEN 5 PM AND 10 PM. THE MORE NUMEROUS AND SEVERE
THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING IN WEST ALABAMA
BETWEEN 3 PM AND 5 PM AND SPREAD EASTWARD ACROSS THE AREA.

THE ATMOSPHERE ACROSS CENTRAL ALABAMA IS MOIST AND UNSTABLE.
A COLD FRONT AND UPPER LEVEL IMPULSE WILL PUSH ACROSS THE AREA
TONIGHT...LIKELY PRODUCING NUMEROUS SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY AND COULD
PRODUCE A FEW STRONG THUNDERSTORMS.  PLEASE STAY TUNED TO LATER
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION MAY BE
REQUIRED THIS AFTERNOON AND TONIGHT.  PLEASE STAY TUNED TO LATEST
DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS.

In the hours before

Local storm report, Apr 21, 12:52 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FUNNEL CLOUD     10 E HAMILTON           34.14N 87.81W
04/21/2006                   MARION             AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED AT THE INTERSECTION OF ALABAMA
            HIGHWAY 129 AND U.S. 278.

&&

JWRIGHT
Local storm report, Apr 21, 2:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 W TUSCALOOSA          33.24N 87.58W
04/21/2006  E1.00 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            WEST OF AIRPORT

&&

MBAER
Local storm report, Apr 21, 2:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MBAER
Local storm report, Apr 21, 2:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             TUSCALOOSA              33.24N 87.54W
04/21/2006  E0.50 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            AT TV STATION WVUA

&&

MBAER
Local storm report, Apr 21, 2:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             NORTHPORT               33.24N 87.59W
04/21/2006  E0.88 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

&&

MBAER

The radar

The Birmingham radar (KBMX), 74 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
April 21, 2:15 PM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
33.200, -87.567

Downed trees blocked several roads around the city of Tuscaloosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503239.